North Carolina, 2017Hail and Damaging Wind in North Carolina, February 25, 2017
February 25, 2017 · NWS RAH · 2 events in 1 county or zone
A line of thunderstorms developed along a residual surface trough east of the Appalachians. The southern most storm of the line produced isolated wind damage and some penny to nickel size hail as it moved through Person County during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $2,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed along a residual surface trough east of the Appalachians. The southern most storm of the line produced isolated wind damage and some penny to nickel size hail as it moved through Person County during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 25, 2:00 PM EST, 1 hour earlier.
Area forecast discussion, Feb 25, 2:00 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Raleigh NC
200 PM EST Sat Feb 25 2017
.SYNOPSIS...
A strong cold front will push across the region this afternoon and
move offshore by early evening. High pressure will build into the
area tonight and Sunday. A warm front will approach from the south
late Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1020 AM SATURDAY...
Deepening cyclone the Upper Great Lakes will lift north into Ontario
and Quebec, with associated strong mid-upper trough over the OH and
TN Valleys progress eastward into the Mid-Atlantic States today.
Attendant cold front over the mtns this morning will push east
across central NC this afternoon and will move offshore by the
evening.
Temperatures will approach record territory once again, especially
across the south-southeastern tier where it will remain mostly dry.
Highs ranging from mid 70s NW to lower 80s SE. It will be breezy as
well, with sustained winds of 15 to 18 kts, gusting to 25 to 30kts.
With the better dynamics and deeper moisture moving off to the
north, the broken line of showers and thunderstorms currently moving
off the southern Appalachians of Va and NC has significantly weaken
over the past several hours. However, expect a resurgence in
convection over the central-eastern Piedmont and into the northern
Coastal Plain during the early to mid afternoon hours owing to weak
to moderate destabilization(MLCAPE 500-1000 J/Kg)in response to
steep low-level lapse rates and mid-level lapse rates of 7.0 to 7.50
C/Km, left behind by the EML that pushed through the area
overnight/earlier this morning. Impressive 50 to 60kts of
unidirectional shear, coupled with inverted-V sounding profiles and
DCape values of 1000 to 1200 J/Kg from the entrainment of dry air
aloft will make it possible for an isolated severe storm to produce
damaging straight line winds across the northern/northeastern tier,
with even 40 to 50 mph winds possible in the heaviest shower.
Convection should be exiting the area by 00z, strong post-frontal
dry cold air advection Friday evening/night will result in abrupt
clearing and seasonable overnight lows in the lower 30s NW to upper
30s.
&&
.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 407 AM SATURDAY...
High pressure will bring dry and seasonable weather Sunday and
Sunday night. Highs Sunday should reach the 55-62 range, with
lows in the 30s. Scattered frost is possible, mainly in rural
and low lying areas.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 200 PM Saturday...
After the brief return to near normal high temperatures on Sunday,
we will have a progressive warmup back into the 70s through midweek
as high pressure moves offshore and southwest flow ensues. Moisture
will be on the rise, as will cloud coverage and the chance of rain
through the midweek period. Showers are expected as early as Monday
night in the west as a weak upper disturbance lifts northeast in
prevailing southwest flow aloft. It's hard to find a really
confident feature that might enhance coverage Tuesday night through
Wednesday but we will be in the warm moist airmass with potential
for any passing weak impulse to kick off spotty showers. Will
maintain generally uniform low chance PoPs across the area pending
later model resolution of these impulses. Temps will be rebounding
on Monday into the 60s...with low to mid 70s on Tuesday and mid to
upper 70s on Wednesday.
A cold front driven by a rather strong shortwave moving into the
Ohio valley will provide a focus for a line of convection Wednesday
night in the west...with the convection moving east rapidly and
offshore by Thursday evening. The convection will be east of central
NC by early afternoon. This timing is not ideal to benefit from
maximized diurnal instability, but strong upper diffluence and the
low level convergence with a 50+ knot h85 jet will be sufficient for
inclusion of at least a modest chance of thunderstorms at this
point. Highs Thursday will be hampered by the onset of cold air
advection fairly early in the day, with western areas topping out in
the upper 50s...while the southeast might see some mid 60s.
Dry weather and a cooler airmass will be in place Friday and
Saturday, with highs both days mostly in the upper 50s to lower 60s.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 1242 PM Saturday...
24 Hour TAF Period:
A cold front an associated broken band of showers and storms that is
approaching the Triad at this time, will cross the area through 00z.
Weak to moderate buoyancy in place across central NC could allow in
an uptick in convection as it moves through the area, with best
coverage expected across the northern terminals. A brief period of
sub-VFR conditions could accompany the stronger convection with
strong wind gust as high as 40 to 45 kts possible.
SWLY winds of 15 to 20 kts with gusts of up 25 to 30 kts will be
frequent ahead of the cold front, with slightly weaker post-frontal
wind gusts from the NW into the early evening. Winds will decrease
to around 7 to 13 mph range between 03 to 06z with VFR dominating
Sunday as cooler high pressure builds over the area.
Outlook: The next chance for sub-VFR conditions will be Mon night,
lasting through Tue night and perhaps into Wed, as southwest flow
brings in low level moisture and an increased risk for showers, as
well low stratus and fog, especially dusk through dawn.
&&
.CLIMATE...
Record highs for February 25:
Greensboro: 81 (1930)
Raleigh: 82 (1930)
Fayetteville: 85 (1930)
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Badgett
NEAR TERM...CBL
SHORT TERM...Badgett
LONG TERM...mlm
AVIATION...CBL
CLIMATE...Badgett
Hazardous weather outlook, Feb 25, 2:36 PM EST, 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
236 PM EST Sat Feb 25 2017
NCZ007>011-023>028-261945-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-
236 PM EST Sat Feb 25 2017
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
Scattered showers and thunderstorms will develop along a cold front
progressing eastward through central North Carolina this afternoon.
A few storms may become severe, with a primary threat of damaging
winds. Dime to quarter size hail will also be possible. The potential
for severe weather will be greatest along and north of Interstate 85
near the Virginia border between 3 pm and 7 pm.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ040>043-076>078-088-089-261945-
Chatham-Wake-Johnston-Wilson-Lee-Harnett-Wayne-Cumberland-Sampson-
236 PM EST Sat Feb 25 2017
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
Scattered showers will develop along a cold front progressing
eastward through central North Carolina this afternoon. The heaviest
showers will be capable of producing wind gusts up to 45 mph.
Thunderstorms should be confined to the Virginia border counties
north and northeast of the Triangle.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ021-022-038-039-073>075-083>086-261945-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Moore-Anson-
Richmond-Scotland-Hoke-
236 PM EST Sat Feb 25 2017
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
In the wake of a cold frontal passage, winds will shift to the west
or northwest and may gust as high as 30 to 40 mph for several hours late
this afternoon along the Yadkin river in the Western Piedmont.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Vincent
In the hours before
Special weather statement, Feb 25, 1:52 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service RALEIGH NC
152 PM EST SAT FEB 25 2017
NCZ022-251915-
Guilford NC-
152 PM EST SAT FEB 25 2017
...An isolated strong thunderstorm will affect portions of central
Guilford County Until 215 PM EST...
At 152 PM EST, Doppler radar was tracking a strong thunderstorm near
High Point, moving east to east northeast at 35 mph.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Greensboro, High Point, McLeansville, Gibsonville, Jamestown, Lake
Guilford Mackintosh Marina, Lake Jeanette Marina, Monticello, Oak
Hollow Marina and Lake Townsend Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3604 7954 3593 8004 3612 8004 3624 7956
3624 7953
TIME...MOT...LOC 1852Z 248DEG 29KT 3605 7995
VINCENTSpecial weather statement, Feb 25, 2:40 PM EST, 20 minutes before
Special Weather Statement
National Weather Service RALEIGH NC
240 PM EST SAT FEB 25 2017
NCZ007-252015-
Person NC-
240 PM EST SAT FEB 25 2017
...A strong thunderstorm will affect portions of Person County Until
315 PM EST...
At 239 PM EST, Doppler radar was tracking A strong thunderstorm over
Hightowers, or near Prospect Hill, moving east at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Roxboro, Bethel Hill, Bushy Fork, Moriah, Surl, Hyco Lake and Mayo
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Hyco lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3648 7879 3624 7880 3624 7915 3645 7914
3652 7880
TIME...MOT...LOC 1939Z 261DEG 40KT 3633 7923
VINCENTHail, Person
- When
- February 25, 3:00 PM EST to 3:11 PM EST
- Where
- Person County, 1.77 mi NW of Cavel to 0.56 mi W of Triple Spgs
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.450, -78.990
Penny to nickel size hail was reported in a few locations between Roxboro and Bethel Hill.
Thunderstorm Wind, Person
- When
- February 25, 3:00 PM EST to 3:06 PM EST
- Where
- Person County, 2.33 mi ESE of Longs Store to 0.89 mi SE of Gentrys Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.410, -79.040
Several trees and power lines were blown down along a swath from the intersection of Flem-Clayton Road and Longstore Road in Roxboro to Mill Creek Road south-southwest of Bethel Hill.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, February 25, 20171 death · 1.25 in hail · 22 events
- Tornadoes and Hail in Pennsylvania, February 25, 2017$300,000 · EF2 · 12 events
- Hail and Damaging Winds in Pennsylvania, February 25, 2017$6.0 million · 1 in hail · 17 events
- Tornadoes and Damaging Winds in Massachusetts, February 25, 20171 injured · $678,000 · EF1 · 9 events
- Tornado in Pennsylvania, February 25, 2017$200,000 · EF1 · 1 event
- Flooding and Damaging Wind in Vermont, February 25 to 26, 2017$190,000 · 55 kt wind · 8 events
- Flash Flooding in Pennsylvania, February 25, 2017$225,000 · 3 events
- Damaging Winds in New York, February 25, 2017$95,000 · 55 kt wind · 4 events
- Damaging Winds in New York, February 25, 2017$80,000 · 52 kt wind · 4 events
- Flash Flooding in New York, February 25, 2017$80,000 · 2 events
- Hail and Damaging Wind in New York, February 25, 2017$75,000 · 1.5 in hail · 2 events
- Tornado and Hail in Maryland, February 25, 2017EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680132, 680133.